View Full Version : How long to break from Zoloft?


TheEngineer
12-26-13, 11:45 PM
I had a few other threads on here where it was discussed, how Zoloft turned my life around. No more unnecessary negative emotions when they were uncalled for, no more social anxiety, far less laziness, and no more A.D.D. That's just to name a few. It became pretty clear that whatever is wrong with my brain, its definitely seratonin related. And that's just the main things that I noticed that changed for the better. It helped me in more ways that I won't even bother to list.

But to get to the point, how long should one break from SSRI's? I was taking 25mg of Zoloft. Well, the generic brand, anyway. When I started them about 2.5 years ago, I can remember my doctor saying that I should break from them every so often. Or something to that effect. Well I went back to him about a year after that, and he said that I was taking such a low dose, that I didn't need to taper off. Just quit.

Well, I've been off them for about 3 months now, and life has changed for me, for the worse. All the old problems I mentioned above are back, and with a vengeance. They're all quite noticeable. So, I'm ready to get back on the Zoloft. But how long should I wait? Is 3 months a long enough break? Or do I really even need a break? My studies are suffering, I HATE being in social situations, I'm lazy as hell which I know is related to the general negativity I feel, and on and on. You know how A.D.D is. All the related mental diseases that come with it, all compound on each other and just make the whole situation a lot worse than simply not being able to concentrate. That's what I'm suffering through right now. So I need to be able to get back on that stuff, I just don't know when.

Abi
12-27-13, 12:24 AM
You have chronic serotonergic and dopaminergic issues which have been solved by a ridiculously small dose of a medication that has been around for a good 2 decades and is safe for long term use, and is used as such in patients with MDD, Bipolar etc.

I say keep taking the Zoloft.

Twiggy
12-27-13, 01:37 AM
TheEngineer, Do you also take a stimulant with the Zoloft?
I've heard that most people stay on SSRI's most of their lives or quit them all together.

janiew
12-27-13, 02:22 AM
We are all different in our reactions to psychoactive drugs. It is trial and error. Until we find the right mix and even then we might have to change it at some point.

sarahsweets
12-27-13, 06:58 AM
abi is correct plus his new avatar makes him look hot so he must be right.

You have chronic serotonergic and dopaminergic issues which have been solved by a ridiculously small dose of a medication that has been around for a good 2 decades and is safe for long term use, and is used as such in patients with MDD, Bipolar etc.

I say keep taking the Zoloft.

purpleToes
12-27-13, 08:06 AM
Hi, OP, sorry things have been rough for you lately. Depression and anxiety are *******.

How long you were meant to take a break is really a question you should be asking your doctor. It's not such a good idea to discontinue psych meds of any kind without a clear understanding of why you are doing it, or for how long. I could be wrong, but I don't think you were meant to just up and quit the medication randomly. I think you could be mis-remembering or misinterpreting your doctor's instructions from a while back.

I was on various antidepressants for a bunch of years (mainly Zoloft). The usual reason for SSRI "drug holidays" is a workaround for sexual side effects. This type of break is only one or two days every so often (as often as the patient wishes without having a relapse of symptoms). My doctor suggested I could try one day a week. This is only supposed to work for antidepressants that have a short half life (Zoloft, Paxil), which is why the breaks are so brief.

https://www.google.com/search?q=zoloft+drug+holidays&oq=zoloft+drug+holidays

It's common though for doctors to advise their ADHD patients to "take a break now and then" from stimulants to forestall tolerance (desensitization and loss of efficacy). Perhaps you're remembering something from a conversation that was about stimulants?

Are you still under the care of this or another doctor? I encourage you get in touch with your doc ASAP about resuming medication, and get some clarification of your medication instructions. Regardless, he needs to know you've discontinued the medication and there's been a change in your condition. He may be willing to give you the go-ahead over the phone to just start back on the Zoloft, but it's important that you check in with him first in case he has a different recommendation. Good luck!

Lunacie
12-27-13, 11:27 AM
I've been taking generic Zoloft for over two years and my psychiatrist never
said anything about needing to take a break. I take 50 mg every morning and
it would take a lot to convince me to stop taking it because I remember what
my life was like before.

TheEngineer
12-27-13, 11:49 AM
TheEngineer, Do you also take a stimulant with the Zoloft?
I've heard that most people stay on SSRI's most of their lives or quit them all together.

Stimulants and me don't mix well at all. I get all of the negative side effects, and none of the perks. Makes me wonder how anyone could ever do any of the illegal stims. So I can't take any of the methalin based stuff.

But thanks for the replies all. I will give the doc a call and see what happens.

425runner
12-29-13, 12:39 PM
So how does the Zoloft help? Does it make you more motivated? More positive? Gets rid of various anxieties? Reason I'm asking cause I heard it also acts on dopamine...and Celexa isn't doing much for me...other then nasty GI side effects


I've been taking generic Zoloft for over two years and my psychiatrist never
said anything about needing to take a break. I take 50 mg every morning and
it would take a lot to convince me to stop taking it because I remember what
my life was like before.

Lunacie
12-29-13, 10:34 PM
So how does the Zoloft help? Does it make you more motivated? More positive? Gets rid of various anxieties? Reason I'm asking cause I heard it also acts on dopamine...and Celexa isn't doing much for me...other then nasty GI side effects

I started with Celexa and it made a great improvement on my anxiety, but I
couldn't stop eating and gained 10 pounds in just one month. So I asked to be
switched and the p-doc said Zoloft should work as well without weight gain.

And so it has. No it doesn't improve my motivation, I wish it did. But the
weight of the constant anxiety and nervous twitches is gone and that's lovely.

Am I more positive? I don't know about that, I only know I'm not as negative now.

TheEngineer
12-30-13, 09:24 AM
So how does the Zoloft help? Does it make you more motivated? More positive? Gets rid of various anxieties? Reason I'm asking cause I heard it also acts on dopamine...and Celexa isn't doing much for me...other then nasty GI side effects

Much more motivated and much more positive. Social anxiety gone, if any others were present I didn't notice them so I can't say much about those. I don't know if it will have the same effect on you, as it would seem that there are at least a half a dozen types of A.D.D. Its starting to seem like A.D.D is just a symptom of whatever real brain problem I have, which zoloft cures.

If you're the same as me I would definitely recommend it. It changed my life, I know normalcy now. I was always very negative (and even mean) and its clear that the brain disease has colored my psychology. So for anyone who is just like me, you need look no further. But reading the other threads around here, it seems like plenty of people with A.D.D have been on SSRI's and have not reported the same effect. It would seem you have to have my particular brand of brain problem. But if I were you, I'd wait until all the rest of that stuff was completely out of your system (however long that takes) before I went on Zoloft. That way you could know for sure exactly what the effects were.

425runner
12-30-13, 10:36 AM
Thanks everyone. I'm having really hard time stopping the Celexa. I've only been on 5-10mg/day for a month and when I cut back to 2.5 mg I get very dizzy, nausea, sore throat, cough, weakness, fatigue. I always ruin the withhdrawal by taking more celexa to stop these unpleasant effetcs....

TheEngineer
12-31-13, 01:04 AM
Try to ween down more slowly maybe?